9 Dec 2014

Lithium toxicity neurologic manifestations - mood stabilizing drug

Lithium is a mood stabilizing drug. It is used as a prophylaxis in bipolar disease. Thus it will help to reduce the suicidal tendency. Lithium is rapidly absorbed from the gastro intestinal tract, 95% is excreted through kidney. Small amounts are seen in sweat, saliva and breast milk. Clearance of lithium decrease in renal failure.
Lithium intoxication
No magic serum concentration below which intoxication never occurs or above which it is inevitable.
Severe toxicity is described in patients with serum concentration within the therapeutic range of 0.5 - 1.5 meq/l

Factors leading to lithium toxicity
1. Accidental ingestion in children
2. Mistakes on the quantities of ingested tablets
3. Elevation of lithium blood level due to diuretic therapy
4. Dehydration
5. Renal impairment
6. Thyroid dysfunction
7. Intoxication in manic patients following chaotic self-administration of lithium

Early manifestations include 
1. Dysarthria(difficuty in speech)
2. Ataxia (difficulty in walking and swaying)
3. Coarse tremor

SILENT - The syndrome of irreversible lithium-effectuated neurotoxicity.
The typical profile of silent neurotoxicity is - persisting cerebellar dysfunction which is manifested as ataxia. Monitoring of treatment and early detection are measures to decrease the incidence of this potentially serious condition. No definitive treatment is available

Ominous findings include
1. Fasciculations(Abnormal twitching in the body)
2. Myoclonus (sudden shock  like jerky movements)
3. Convulsions
4. Coma.
Lithium-induced confusional states : non convulsive status epilepticus, encephalopathy.
Lithium therapy can cause a confusion state by direct toxicity, precipitation of nonconvulsive status epilepticus, or by interplay with other neuroleptic medications to produce neuroleptic malignant syndrome or serotonin syndrome. These conditions resemble each other clinically, but EEG may help differentiate among them. Dural sinus thrombosis with severe hypernatremia may develop in a patient on long-term lithium therapy

Lithium toxicity-is a risk factor for neuroleptic malignant syndrome.
Lithium may cause NMS independent of other neuroleptic agents.
Feaures of NMS are the following
 High fever
 Tachypnea (increased respiratory rate)
 Muscle rigidity
 Acute renal insufficiency
 Mental confusion
 High creatine kinase level
 Abnormal renal function tests 

Popular Posts